NEWS:HIV THERAPY CAUSES FAT REDISTRIBUTION

HIV patients taking a combination of antiretroviral drugs may be at an increased risk of developing lipodystrophy a metabolic abnormality that can result in weight gain and fat redistribution.


This study of 494 HIV-1 patients undergoing highly active antiretroviral therapy (HAART) including at least one protease inhibitor generally thought to be the cause of the lipodystrophy concluded that the risk of lipo dystrophy seems to be related to the total exposure to all of the drugs in HAART.


The study also revealed that women had nearly twice the risk of men, as did those who contracted HIV through sexual contact rather than drug use. In this latter group, heterosexuals had the highest risk 2.86 times that of those not on HAART compared with 2.17 for homosexuals (Lancet, 2001; 357: 592-8).


The effects of protease inhibitors on the body are still not clearly understood. One suggestion is that they raise levels of prolactin, which may result in galactorrhoea (milk production in men and non pregnant women).


However, a small study of HIV-1 infected men found no differences in prolactin levels in protease treated and non treated patients.


Prolactin, say the researchers, is a complex hormone which, while responsible for milk production, is also released by certain cells as part of the immune response. Thus, prolactin levels may be rising in response to the opportunistic infections common in AIDS patients (Lancet, 2001; 357: 473-4).

What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Introducing

Healthy Shopping

Health and Wellbeing products lovingly curated for you.